Lutein and bilberry pills for eyes and side effects?

Posted by dianais @dianais, Feb 26, 2020

can anyone tell us any side effects from Lutin Bellberry pills for eye degeneration?????maybe blotches??????

Hi, @dianais – First, I wanted to confirm if you are talking about taking lutein and bilberry tablets for dry macular degeneration? Please note the section in this Mayo Clinic information on dry macular degeneration called Vitamin Supplements https://www.mayoclinic.org/diseases-conditions/dry-macular-degeneration/diagnosis-treatment/drc-2035038.

Do you have a diagnosis of macular degeneration, dianais? If so, have you tried taking lutein and bilberry tablets?

REPLY

@dianais
Hi,

I would recommend Preservision Areds 2 which has 10 mg lutein as well as zinc and cooper. Have been on it for 6 years along with an eye healthy diet and my early onset dry MD was stable for 5 years and a minimal increase this last year. If you have skin blotches from either lutein or bilberry, it could be a reaction with any other drugs you may take or just too much of one supplement. Bilberry in large doses can cause BP to rise and slows blood clotting.
My eye surgeon put me on Occuvite first and then changed to Preservision with Areds later. Look up eye healthy foods and take the lowest dosage of any supplements if you must….too much of a good thing is not good. I would discontinue anything that causes a reaction since you won’t know what the culprit was.

FL Mary

REPLY

@imallers . Hi Mary I too have been on Perserviseion AREDs 2 for at least 5 yrs and mine is stable at this point . I see my eye opthmalogist this week so will hope it is still stabilized . I didn't know there was certain food or fruit you should eat . I will look that up . Thanks

REPLY
@lioness

@imallers . Hi Mary I too have been on Perserviseion AREDs 2 for at least 5 yrs and mine is stable at this point . I see my eye opthmalogist this week so will hope it is still stabilized . I didn't know there was certain food or fruit you should eat . I will look that up . Thanks

Jump to this post

@lioness

Lots of greens baby! However, I have stopped eating spinach in the amounts I use to eat because it is high in oxalates and can cause calcium not to be readily absorbed into your bones. I do eat it occasionally in mixed salads. Lots of tricky navigating around food and I have also stopped beans of any types because of the lectins which cause inflammation. Although I understand you can cook the lectins out of them in a pressure cooker. I did make shepherds pie last week and added peas and carrots but I don’t do that often. Real food is a good fix for what ails ya. Hope that MD has stayed the same too.

FL Mary

Liked by lioness

REPLY

I recently bought Lutein from Amazon and started taking it along with my other meds. First, I googled this new product to see what side effects it may have.
Nothing too negative, less than a week later I had constipation, some thing I rarely suffer. I stopped taking it and sure enough no more constipation.
I should mention that I have a chronic dry eye condition for many years, have undergone many different procedures to correct this problem, but the condition remains chronic.

l

REPLY
@veteran1950

I recently bought Lutein from Amazon and started taking it along with my other meds. First, I googled this new product to see what side effects it may have.
Nothing too negative, less than a week later I had constipation, some thing I rarely suffer. I stopped taking it and sure enough no more constipation.
I should mention that I have a chronic dry eye condition for many years, have undergone many different procedures to correct this problem, but the condition remains chronic.

l

Jump to this post

I was put on a vitamin containing lutein and had a reaction. My mouth tingled and lips swelled. Dr. tried another vitamin but had a similar reaction. I am now seeing an allergist to determine if the marigold flower extract( lutein) is the cause or something else. Reports keep saying very unlikely lutein causes any side effects yet I am leaning towards this. Hoping to supplement diet with vegetables containing lutein instead.

REPLY

@norigall
Hi,

I have read that some people do have a reaction to leutin. You may be allergic to the plant family that the marigold extract comes from. So tingling, swelling, itchiness etc sounds like an allergic reaction similar to people’s reaction to ragweed and pollen. It will be interesting to see what the allergist comes up with. I hope it’s not the leutin. So right now I guess your diet would have to include enough leutin in it to consume on a daily basis.
Would love to know what the allergist says.

FL Mary

REPLY

I have been taking Claritin for the past two days and my facial issues are getting better so I tend to agree that it is the marigold. I won't be seeing my allergist for a few weeks but hope to let you know the outcome.

REPLY
@norigall

I have been taking Claritin for the past two days and my facial issues are getting better so I tend to agree that it is the marigold. I won't be seeing my allergist for a few weeks but hope to let you know the outcome.

Jump to this post

@norigall Welcome to Mayo Clinic Connect. You are wondering if you are allergic to lutein but you will not see the allergist for some time.

In order for me to connect you with members like yourself, would you answer a few questions for me?

May I ask what the lutein is intended to treat?

REPLY
@erikas

@norigall Welcome to Mayo Clinic Connect. You are wondering if you are allergic to lutein but you will not see the allergist for some time.

In order for me to connect you with members like yourself, would you answer a few questions for me?

May I ask what the lutein is intended to treat?

Jump to this post

AMD

REPLY
In reply to @norigall "AMD" + (show)
@norigall

I forgot the R…ARMD, age related macular degeneration

REPLY
Please login or register to post a reply.